Alert archive / Nevada / Freeze Warnings in 2011

Freeze Warning 4, NWS Elko, NV

October 25, 2011Elko County, Nevada

NWS Elko, NV issued this freeze warning at Oct 25, 2011, 1:40 PM PDT for Elko County, Nevada. It took effect at Oct 26, 2011, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2011, 1:40 PM PDT (20:40 UTC)
In effect from
Oct 26, 2011, 1:00 AM PDT
Expired
Oct 26, 2011, 9:00 AM PDT
In force
8 hr
Issued by
NWS Elko, NV

County Elko County, NV

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WWUS75 KLKN 252040
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
140 PM PDT TUE OCT 25 2011

NVZ033-261600-
/O.UPG.KLKN.FZ.A.0002.111026T0800Z-111026T1600Z/
/O.NEW.KLKN.FZ.W.0004.111026T0800Z-111026T1600Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
140 PM PDT TUE OCT 25 2011

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES: OVERNIGHT TEMPERATURES WILL FALL INTO THE UPPER 
  20S TO NEAR 30. 

* TIMING: COLDEST TEMPERATURES EXPECTED BETWEEN 6 AND 9 AM 
  WEDNESDAY.

* LOCATIONS INCLUDE: SILVER ZONE PASS...WEST WENDOVER

* IMPACTS: TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING. THESE
  COLD TEMPERATURES WILL DESTROY TENDER PLANTS AND VEGETATION.
  RESIDENTS ARE URGED TO COVER THEIR SENSITIVE PLANTS FROM THE
  DANGEROUSLY COLD TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
175 
WWUS75 KLKN 260926
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
226 AM PDT WED OCT 26 2011

NVZ033-261600-
/O.CON.KLKN.FZ.W.0004.000000T0000Z-111026T1600Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
226 AM PDT WED OCT 26 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING. 

* TEMPERATURES: OVERNIGHT TEMPERATURES WILL FALL INTO THE UPPER 
  20S TO NEAR 30. 

* TIMING: COLDEST TEMPERATURES EXPECTED BETWEEN 6 AND 9 AM THIS
  MORNING.

* LOCATIONS INCLUDE: SILVER ZONE PASS...WEST WENDOVER

* IMPACTS: TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING.
  THESE COLD TEMPERATURES WILL DESTROY TENDER PLANTS AND 
  VEGETATION. RESIDENTS ARE URGED TO COVER THEIR SENSITIVE 
  PLANTS FROM THE DANGEROUSLY COLD TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
917 
WWUS75 KLKN 261556
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
856 AM PDT WED OCT 26 2011


NVZ033-261700-
/O.EXP.KLKN.FZ.W.0004.000000T0000Z-111026T1600Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
856 AM PDT WED OCT 26 2011

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


TEMPERATURES WILL QUICKLY RISE ABOVE FREEZING AT LOCATIONS WHICH
DROPPED TO BELOW FREEZING.

THIS IS THE LAST FREEZE WARNING WHICH WILL BE ISSUED FOR EASTERN
ELKO COUNTY THIS WINTER SEASON. FROM NOW ON...TEMPERATURES CAN BE
EXPECTED TO DROP TO BELOW FREEZING EVERY DAY.

$$

BB

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this freeze warning went out at Oct 25, 2:48 AM PDT, 10 hours 52 minutes earlier.

Area forecast discussion, Oct 25, 2:48 AM PDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
248 AM PDT TUE OCT 25 2011

.SYNOPSIS...A TROUGH DROPPING INTO THE GREAT BASIN WILL BRING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF CENTRAL
NEVADA THIS AFTERNOON. THE SYSTEM EXITS INTO UTAH TONIGHT LEAVING
MUCH COLDER AIR IN ITS WAKE. COLDEST TIME FRAME WILL BE WEDNESDAY
THROUGH THURSDAY MORNING. TEMPERATURES WARM BACK TO NORMAL LEVELS
THURSDAY...AND CONTINUE TO WARM INTO THE LOW TO MID 60S FRIDAY ON
THROUGH THE WEEKEND.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. POSITIVELY TILTED TROUGH
AXIS SLIDING DOWN THROUGH THE PAC NW THIS MORNING WILL BRING A
COLDER AIR MASS INTO THE GREAT BASIN TODAY. INSTABILITY SETS UP
ACROSS CENTRAL NEVADA THIS AFTERNOON...WITH THE MOST UNSTABLE
CONDITIONS ACROSS WHITE PINE COUNTY WHERE SLIGHT CHANCE TO CHANCE
OF THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING HOURS. WILL
ALSO HAVE A DECENT NORTH-NORTHWESTERLY SURFACE GRADIENT OVER THE
CWA TODAY. EXPECT NORTHERLY WINDS IN THE 10 TO 15 MPH RANGE OVER
MOST OF THE CWA. GUSTS ARE NOT EXPECTED TO GET TOO CRAZY
HOWEVER...AS H7 WIND SPEEDS WILL ONLY BE AROUND 10 MPH...WITH H5
WINDS AROUND 30 MPH. SKIES SCATTER OUT FROM NW TO SE TONIGHT WITH
LOW TEMPERATURES DROPPING INTO THE TEENS TO 20S MOST AREAS BY
WEDNESDAY MORNING. COOL NORTHWEST FLOW ALOFT CONTINUES WEDNESDAY
NIGHT...SETTING THE STAGE FOR THE COLDEST LOW TEMPERATURES OF THE
MONTH. EXPECT SOME SCATTERED HIGH CLOUDS WEDNESDAY NIGHT...HOWEVER
NOT ENOUGH TO KEEP THE TEMPERATURES UP. HAVE CONTINUED THE FREEZE
WATCH FOR EXTREME EASTERN ELKO COUNTY. WARMING TREND BEGINS ON
THURSDAY WITH CONTINUED DRY CONDITIONS.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. MODELS ARE IN
RELATIVELY GOOD AGREEMENT ONLY THROUGH FRIDAY NIGHT AND WEAK HIGH
PRESSURE WILL BRING A CRISP CLEAR NIGHT THURSDAY NIGHT ACROSS MOST
OF THE GREAT BASIN FOLLOWED BY A MILD DAY FRIDAY IN THE 60S. PROBLEM
IS...THERE IS A QUASI-ZONAL PATTERN SETTING UP THAT WILL ALLOW
NUMEROUS SHALLOW SHORTWAVE RIDGES AND TROUGHS TO PEPPER NORTHERN
NEVADA OVER THE WEEKEND AND EARLY NEXT WEEK. THE MODELS ARE ALL OUT
OF SYNC WITH THE TIMING OF THE SHORTWAVES THAT MAY BRING SOME BRIEF
PERIODS OF PRECIPITATION TO THE GREAT BASIN IN A FAST FLOW ALOFT.

&&

.AVIATION...IN THE WAKE OF A COLD FRONT...ANOTHER WEAK LOW PRESSURE
SYSTEM WILL DROP THROUGH THE GREAT BASIN TODAY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON SOUTH OF INTERSTATE 80 AND
PERHAPS AFFECT KELY...EVEN INTO THE EVENING HOURS. CONDITIONS WILL
PRIMARILY BE VFR...WITH LOCAL MVFR CONDITIONS POSSIBLE IN HEAVIER
SHOWERS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
EXTREME EASTERN ELKO COUNTY.

&&

96/92/92
Hazardous weather outlook, Oct 25, 4:08 AM PDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
408 AM PDT TUE OCT 25 2011

NVZ033-260000-
EXTREME EASTERN ELKO COUNTY-
408 AM PDT TUE OCT 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

COLD AIR WILL SPREAD INTO THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COLD AIR LINGERS WEDNESDAY MORNING...WITH LOW TEMPERATURES FALLING
INTO THE 20S ACROSS MUCH OF EXTREME EASTERN ELKO COUNTY WEDNESDAY
MORNING. THE FREEZE WATCH REMAINS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-030>032-034>037-260000-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
408 AM PDT TUE OCT 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A TROUGH WILL DROP INTO NORTHERN AND CENTRAL NEVADA TODAY. COULD
SEE SOME ISOLATED THUNDERSTORM ACTIVITY ACROSS CENTRAL NEVADA THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

TEMPERATURES WILL DROP BELOW FREEZING WEDNESDAY MORNING...WITH
HIGHS WEDNESDAY AFTERNOON REMAINING BELOW NORMAL. A WARMING TREND
SETS UP THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

Freeze Warnings in Nevada, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.